Cardiac Risk with Methadone Treatment

ECG.JPG

The condition is called “torsades de pointes” (TdP).

It’s a change in heart rhythm where the heart muscle that normally controls beats takes too long to recover from the previous beat. This can allow other heart tissue to stimulate a beat and change the normal rhythm of the heart.

One indication of TdP is an electrocardiogram (ECG) with a prolonged Q-T interval – a lengthening of the time heart muscle takes to repolarize and get ready for the next beat. The condition is associated with an increased risk for ventricular tachycardia and sudden death. A study in the journal Addiction links a prolonged Q-T interval to opiate addiction treatment. Specifically, a higher risk was noted for those on methadone therapy as compared to Suboxone.

Adverse effects on the heart

The idea that non-cardiac drugs should be monitored for adverse effects on the heart is fairly recent and gained widespread notice in 1990, when an antihistamine drug was shown to alter ECGs. Subsequently, opiates were shown to produce changes in heart rhythm. For many patients, these changes may be spontaneous and resolve quickly. According to the article above, however:

In-vitro studies by Katchman et. al. found that LAAM and methadone are unique among opioids in their tendency to block a critical potassium conductance at concentrations approaching those achieved clinically. Subsequent studies have confirmed that methadone can cause TdP and significantly prolongs the Q-T interval. In a prospective investigation of 177 consecutive cases of sudden death, 72 (41 percent) were found to have detectable methadone on toxicology examination, while only 12 of 177 subjects (7 percent) had other opioids, suggesting that methadone is associated with a particular propensity for sudden death.

For treatment specialists, this presents a dilemma. The harm from using heroin is well documented, and the benefits of methadone therapy are as well. But if methadone is causing TdP in therapeutic ranges, the cardiac risk is significant.

Recommended changes to protocol

The authors recommend that all patients get evaluated by ECG before starting methadone therapy and periodically thereafter. This is the protocol used when prescribing other drugs known to prolong Q-T intervals.

However, the U.S. Center for Substance Abuse Treatment has adopted another protocol – one that relies on patient history to decide who is at risk, which comes with possible errors due to unknown cardiac history, patients who misrepresent their history to get on a program, and the fact that arrhythmias may not be documented in the first place.

phone icon Call now to discuss Methadone addiction treatment options. 1-800-500-5722

disclaimer

Call now for immediate help: (844) 630-4673